I have been taking elavil for IBS for 8 years - in late 2007 I went up from 35 mg to 50 mg. After a bout of constipation which I never had, a few months later I started to experience a thick sticky gooey saliva with a rancid horrible taste. I was misdiagnosed with silent reflux and put on prevacid. One of my doctors suggested xerostomia caused by elavil but I did not take seriously since I ahd been on the medicine without any issues for 8 years and had little problems. but over 3 months I went down from 50 mg to 25 mg. with great discomfort.
A few weeks ago I went to the Cleveland Clinic and a neurologist there said he has seen this result many times from elavil. He suggested that I go down by 2.5 mg per week and that I should take ativan or clonazepan to help offset the wicked side effects from elavil withdrawal. I am down to 17.5 mg of elavil - I take .25 mg of ativan at night amd .125 mg. of ativan 2- 3 times per day. I am hypersensitive to medications. The ativan helps the thickness in my mouth and the taste. When the ativan wears off, the taste comes back. However, when I take the ativan during the day, I get woozy, light headed, foggy - if I don't take the ativan by 10 - 10:30 in the morning, I start to get very shaky. Are these side effects the result of elavil withdrawal or is this a side effect of taking ativan? When I go down each week from the elavil - the first or second day I am really nauseous and feeling horrible. Any other suggestions on how to get off elavil or what other meds to take to help with the side effects?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.